Alert archive / Connecticut / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 6, NWS New York, NY

March 21, 2003Greater Bridgeport Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at Mar 21, 2003, 7:33 PM EST for Greater Bridgeport Planning Region, Connecticut. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2003, 7:33 PM EST (00:33 UTC)
Expired
Mar 21, 2003, 8:15 PM EST
In force
42 min
Issued by
NWS New York, NY
Area
Whole counties

County Greater Bridgeport Planning Region, CT

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.6 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2003-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2003-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

931 
WUUS51 KOKX 220033
SVROKX
CTC001-220115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
732 PM EST FRI MAR 21 2003

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FAIRFIELD COUNTY IN SOUTHERN CONNECTICUT

* UNTIL 815 PM EST

* AT 731 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A POSSIBLE SEVERE THUNDERSTORM NEAR DARIEN...MOVING NORTHEAST AT
  35 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESTPORT AROUND 740 PM
  FAIRFIELD AROUND 745 PM
  BRIDGEPORT AND TRUMBULL AROUND 755 PM
  STRATFORD AROUND 800 PM
  SHELTON AROUND 810 PM

SOME OTHER LOCATIONS IN THE WARNING INCLUDE MONROE AND STEPNEY.

THIS STORM HAS THE POTENTIAL TO PRODUCE THREE QUARTER TO ONE INCH 
HAIL.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4108 7359 4093 7346 4121 7300 4141 7317

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:19 PM EST, 4 hours 14 minutes earlier.

Area forecast discussion, Mar 21, 3:19 PM EST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
319 PM EST FRI MAR 21 2003

WEAK GRADIENT AND SOUTHERLY FLOW HAS BROUGHT THE FOG BACK INTO THE
COASTAL AREAS. FOG WILL PERSIST INTO TONIGHT AS LOW TRACKS OVER THE
AREA LATE TONIGHT AND LIFT AS WINDS SHIFT TO THE WEST. ISSUED DENSE
FOG ADVISORY FOR TONIGHT FOR THE COASTAL AREAS. WITH CLEARING INLAND
HAVE DESTABILIZED ACROSS PORTIONS OF THE LOWER HUDSON VALLEY AND
THREAT OF SOME THUNDERSTORMS WILL CONTINUE IN THAT AREA. WILL ALSO
MENTION ISOLATED THUNDERSTORMS IN THE NYC METRO AREA. AFTER LOW
PASSES THROUGH AREA LATE TONIGHT....WEATHER WILL BE DRY INTO MIDWEEK
AS RIDGING BUILDS INTO THE REGION.

MARINE: CONTINUE ROUGH SEAS ON THE OCEAN TONIGHT. VISIBILITIES BELOW
1 NM IN FOG TONIGHT.

.OKX...
CT...DENSE FOG ADVISORY CTZ009>012-221200
NJ...NONE.
NY...DENSE FOG ADVISORY NYZ077>081-221200
MARINE...SCA FOR ROUGH ON COASTAL WATERS...ANZ350-353-355.
Hazardous weather outlook, Mar 21, 6:20 AM EST, 13 hours 13 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-221300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
620 AM EST FRI MAR 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...NORTHEAST
NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY THROUGH TONIGHT
A DENSE FOG ADVISORY HAS BEEN ISSUED FOR THIS MORNING. SHOWERS AND
POSSIBLE THUNDERSTORMS ARE EXPECTED FROM LATE TODAY UNTIL MIDNIGHT.

IN ADDITION...THE MAHWAH RIVER AT SUFFERN NY (ROCKLAND COUNTY)
CRESTED AT A LITTLE OVER FLOOD STAGE OVERNIGHT AND IS NOW RECEDING.
A RIVER FLOOD WARNING HAS BEEN ISSUED FOR THE HOUSATONIC RIVER IN
FAIRFIELD COUNTY CT FOR MINOR FLOODING TODAY AND SATURDAY.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED FOR LATE TODAY AND EARLY TONIGHT.

EKH

In the hours before

Local storm report, Mar 21, 6:03 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
603 PM EST FRI MAR 21 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    NEW PROVIDENCE            NJ   1.75 INCH HAIL
03/21/03   UNION                          REPORTED BY
SPOTTERS

0530 PM    UNION                     NJ   .75 INCH HAIL
03/21/03   UNION                          REPORTED BY
SPOTTERS

0531 PM    SHORT HILLS MALL SHORT HILLSNJ   1.00 INCH HAIL
03/21/03   ESSEX                          REPORTED BY
SPOTTERS

0531 PM    LIVINGSTON                NJ   .75 INCH HAIL
03/21/03   ESSEX                          REPORTED BY
SPOTTERS

0540 PM    WEST CALDWELL             NJ   .88 INCH HAIL
03/21/03   ESSEX                          REPORTED BY
SPOTTERS

0546 PM    WEST PATERSON             NJ   .75 INCH HAIL
03/21/03   PASSAIC                        REPORTED BY
SPOTTERS

0547 PM    PATERSON                  NJ   .88 INCH HAIL
03/21/03   PASSAIC                        REPORTED BY
SPOTTERS

0550 PM    WAYNE                     NJ   .75 INCH HAIL
03/21/03   PASSAIC                        REPORTED BY
SPOTTERS

0550 PM    NORTH CALDWELL            NJ   .75 INCH HAIL
03/21/03   SUSSEX                         REPORTED BY
SPOTTERS

MET
Local storm report, Mar 21, 6:03 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NEW YORK NY
603 PM EST FRI MAR 21 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    NEW PROVIDENCE            NJ   1.75 INCH HAIL
03/21/03   UNION                          REPORTED BY
SPOTTERS

0530 PM    UNION                     NJ   .75 INCH HAIL
03/21/03   UNION                          REPORTED BY
SPOTTERS

0531 PM    SHORT HILLS MALL
           SHORT HILLS               NJ   1.00 INCH HAIL
03/21/03   ESSEX                          REPORTED BY
SPOTTERS

0531 PM    LIVINGSTON                NJ   .75 INCH HAIL
03/21/03   ESSEX                          REPORTED BY
SPOTTERS

0540 PM    WEST CALDWELL             NJ   .88 INCH HAIL
03/21/03   ESSEX                          REPORTED BY
SPOTTERS

0546 PM    WEST PATERSON             NJ   .75 INCH HAIL
03/21/03   PASSAIC                        REPORTED BY
SPOTTERS

0547 PM    PATERSON                  NJ   .88 INCH HAIL
03/21/03   PASSAIC                        REPORTED BY
SPOTTERS

0550 PM    WAYNE                     NJ   .75 INCH HAIL
03/21/03   PASSAIC                        REPORTED BY
SPOTTERS

0550 PM    NORTH CALDWELL            NJ   .75 INCH HAIL
03/21/03   ESSEX                          REPORTED BY
SPOTTERS

MET

CORRECTED NORTH CALDWELL COUNTY
Local storm report, Mar 21, 6:03 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NEW YORK NY
603 PM EST FRI MAR 21 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    NEW PROVIDENCE            NJ   1.75 INCH HAIL
03/21/03   UNION                          REPORTED BY
SPOTTERS

0530 PM    UNION                     NJ   .75 INCH HAIL
03/21/03   UNION                          REPORTED BY
SPOTTERS

0531 PM    SHORT HILLS MALL
           SHORT HILLS               NJ   1.00 INCH HAIL
03/21/03   ESSEX                          REPORTED BY
SPOTTERS

0531 PM    LIVINGSTON                NJ   .75 INCH HAIL
03/21/03   ESSEX                          REPORTED BY
SPOTTERS

0540 PM    WEST CALDWELL             NJ   .88 INCH HAIL
03/21/03   ESSEX                          REPORTED BY
SPOTTERS

0546 PM    WEST PATERSON             NJ   .75 INCH HAIL
03/21/03   PASSAIC                        REPORTED BY
SPOTTERS

0547 PM    PATERSON                  NJ   .88 INCH HAIL
03/21/03   PASSAIC                        REPORTED BY
SPOTTERS

0550 PM    WAYNE                     NJ   .75 INCH HAIL
03/21/03   PASSAIC                        REPORTED BY
SPOTTERS

0550 PM    NORTH CALDWELL            NJ   .75 INCH HAIL
03/21/03   ESSEX                          REPORTED BY
SPOTTERS

MET

CORRECTED TIME OF REPORT AT NEW PROVIDENCE
Local storm report, Mar 21, 7:16 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
716 PM EST FRI MAR 21 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    NEW PROVIDENCE            NJ   1.75 INCH HAIL
03/21/03   UNION                          REPORTED BY
SPOTTERS

0530 PM    UNION                     NJ   .75 INCH HAIL
03/21/03   UNION                          REPORTED BY
SPOTTERS

0531 PM    SHORT HILLS MALL
           SHORT HILLS               NJ   1.00 INCH HAIL
03/21/03   ESSEX                          REPORTED BY
SPOTTERS

0531 PM    LIVINGSTON                NJ   .75 INCH HAIL
03/21/03   ESSEX                          REPORTED BY
SPOTTERS

0540 PM    WEST CALDWELL             NJ   .88 INCH HAIL
03/21/03   ESSEX                          REPORTED BY
SPOTTERS

0546 PM    WEST PATERSON             NJ   .75 INCH HAIL
03/21/03   PASSAIC                        REPORTED BY
SPOTTERS

0547 PM    PATERSON                  NJ   .88 INCH HAIL
03/21/03   PASSAIC                        REPORTED BY
SPOTTERS

0550 PM    WAYNE                     NJ   .75 INCH HAIL
03/21/03   PASSAIC                        REPORTED BY
SPOTTERS

0550 PM    NORTH CALDWELL            NJ   .75 INCH HAIL
03/21/03   ESSEX                          REPORTED BY
SPOTTERS

0630 PM    WEST CALDWELL             NJ   1.00 INCH HAIL
03/21/03   ESSEX                          REPORTED BY SPOTTERS

0651 PM    CLIFTON                   NJ   .75 INCH HAIL
03/21/03   PASSAIC                        REPORTED BY SPOTTERS

0700 PM    NEW YORK                  NY   .75 INCH HAIL
03/21/03   QUEENS                         REPORTED BY SPOTTERS

MET
Local storm report, Mar 21, 7:27 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
727 PM EST FRI MAR 21 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    NEW PROVIDENCE            NJ   1.75 INCH HAIL
03/21/03   UNION                          REPORTED BY
SPOTTERS

0530 PM    UNION                     NJ   .75 INCH HAIL
03/21/03   UNION                          REPORTED BY
SPOTTERS

0531 PM    SHORT HILLS MALL
           SHORT HILLS               NJ   1.00 INCH HAIL
03/21/03   ESSEX                          REPORTED BY
SPOTTERS

0531 PM    LIVINGSTON                NJ   .75 INCH HAIL
03/21/03   ESSEX                          REPORTED BY
SPOTTERS

0540 PM    WEST CALDWELL             NJ   .88 INCH HAIL
03/21/03   ESSEX                          REPORTED BY
SPOTTERS

0546 PM    WEST PATERSON             NJ   .75 INCH HAIL
03/21/03   PASSAIC                        REPORTED BY
SPOTTERS

0547 PM    PATERSON                  NJ   .88 INCH HAIL
03/21/03   PASSAIC                        REPORTED BY
SPOTTERS

0550 PM    WAYNE                     NJ   .75 INCH HAIL
03/21/03   PASSAIC                        REPORTED BY
SPOTTERS

0550 PM    NORTH CALDWELL            NJ   .75 INCH HAIL
03/21/03   ESSEX                          REPORTED BY
SPOTTERS

0630 PM    WEST CALDWELL             NJ   1.00 INCH HAIL
03/21/03   ESSEX                          REPORTED BY SPOTTERS

0630 PM    WEST ORANGE               NJ   .88 INCH HAIL
03/21/03   ESSEX                          REPORTED BY SPOTTERS

0651 PM    CLIFTON                   NJ   .75 INCH HAIL
03/21/03   PASSAIC                        REPORTED BY SPOTTERS

0700 PM    NEW YORK                  NY   .75 INCH HAIL
03/21/03   QUEENS                         REPORTED BY SPOTTERS

MET

Nearby

Severe Thunderstorm Warnings in Connecticut, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.